From Huntington Woods, Michigan, USA:
My four year old son, diagnosed at age two, has been toilet trained for over a year, but recently his blood sugars have been too high, so he needs to urinate frequently and has started to urinate in any convenient receptacle in the home, including on his own toys. He has been switched to Lantus, and since I am aware of the tremendous burden he has with the frequent urination as we try to get his sugar under better control, I have put a receptacle in his room that he can use, but he does not seem to be making an effort to get to the bathroom. Is this normal behavior? How should I proceed with discipline and understanding this?
This is not normal behavior, and it must be addressed immediately. I would recommend that you begin by talking to your son about the fact that he must always put his urine in the toilet -- no other place is acceptable. At four, he is aware of when he needs to go to the bathroom, and is capable of holding-in his urine until he gets to the toilet, even if his blood sugars are running high. If he chooses to ignore his body's message of the need to urinate and has an accident, then he should be responsible for cleaning up every mess he makes (putting his clothes in the washing machine, washing up his body, cleaning his toys, cleaning the trash can, etc). Keep in mind that he will likely need you to help him do these tasks, but he must be responsible for most of it.
Also, I would recommend that he earns a point (or sticker) for each time he urinates in a toilet. Once he earns four (or six to eight) points, he can cash those points in for a reward such as getting someone to read a book with him or play a game with him or do a craft project with him (no money and no food as rewards).
Try this approach for about one week. If he does not improve by that time, call your pediatrician for advice and follow-up with your son's diabetes team to be sure his blood sugars are in better control.
[Editor's comment: Part of this also may be a rebellion to the diabetes and the extra shots and blood glucose checks necessitated by the Lantus (insulin glargine) regimen. I agree that you should try Dr. Benchell's approach, but also would consider a consultation with a pediatric behavioral specialist to sort it all out. SS]
Original posting 16 Apr 2002
Posted to Behavior
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.